Alert archive / South Carolina / Small Craft Advisories in 2021
Small Craft Advisory 54, NWS Charleston, SC
NWS Charleston, SC issued this small craft advisory at Aug 16, 2021, 6:20 PM EDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2021, 6:20 PM EDT (22:20 UTC)
- Expired
- Aug 17, 2021, 4:00 PM EDT
- In force
- 22 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
534 WHUS72 KCHS 162220 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 620 PM EDT Mon Aug 16 2021 AMZ374-170630- /O.NEW.KCHS.SC.Y.0054.210816T2220Z-210817T1200Z/ Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 620 PM EDT Mon Aug 16 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY... * WHAT...Southeast winds 15 to 20 kt and seas 5 to 6 ft. * WHERE...Savannah to Altamaha Sound from 20 to 60 NM. * WHEN...Until 8 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
213 WHUS72 KCHS 170116 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 916 PM EDT Mon Aug 16 2021 AMZ374-170930- /O.CON.KCHS.SC.Y.0054.000000T0000Z-210817T1200Z/ Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 916 PM EDT Mon Aug 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... * WHAT...Southeast winds 15 to 20 kt and seas 5 to 6 ft. * WHERE...Savannah to Altamaha Sound from 20 to 60 NM. * WHEN...Until 8 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
136 WHUS72 KCHS 170751 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 351 AM EDT Tue Aug 17 2021 AMZ374-171600- /O.EXT.KCHS.SC.Y.0054.000000T0000Z-210817T2000Z/ Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 351 AM EDT Tue Aug 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...South winds 15 to 20 kt and seas 5 to 6 ft. * WHERE...Savannah to Altamaha Sound from 20 to 60 NM. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
506 WHUS72 KCHS 171517 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 1117 AM EDT Tue Aug 17 2021 AMZ374-172000- /O.CON.KCHS.SC.Y.0054.000000T0000Z-210817T2000Z/ Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 1117 AM EDT Tue Aug 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...South winds around 15 kt and seas around 5 ft. * WHERE...Savannah to Altamaha Sound from 20 to 60 NM. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
814 WHUS72 KCHS 172000 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 400 PM EDT Tue Aug 17 2021 AMZ374-172100- /O.EXP.KCHS.SC.Y.0054.000000T0000Z-210817T2000Z/ Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 400 PM EDT Tue Aug 17 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Aug 16, 3:45 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 3:45 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Charleston SC 345 PM EDT Mon Aug 16 2021 .SYNOPSIS... Deep tropical moisture will persist through mid week as Tropical Cyclone Fred passes to the west and Atlantic high pressure remains to the east. Weak troughing should then persist later this week through early next week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... A pocket of slightly drier air moving in off the Atlantic is resulting a period of less convective coverage late this afternoon. As TS Fred continues to move north into southern AL/GA tonight, deep southerly flow will strengthen across southeast GA/SC with PWATs surging to 2.4 to 2.5" by late tonight. Meanwhile, several lobes of upper vorticity will rotate in from the south this evening and overnight, bringing periods of showers and thunderstorms to the area. The greatest coverage and intensity is currently expected late tonight across southern SC. Locally heavy rainfall is possible. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... TC Fred will make its closest pass to the Georgia and South Carolina coastal areas on Tuesday, passing up through far western/northwestern Georgia per latest NHC forecast...with a slight easterly shift in the forecast track. As this occurs, deep tropical moisture plume (and semblance of a TC feeder band) will get drawn northward into the SE Georgia and South Carolina region with PWAT values approaching 2.5 inches later tonight through Tuesday. Along with increasing larger scale forcing for ascent associated with the tropical system, widespread showers/storms will be ongoing Tuesday morning particularly across the SE South Carolina counties with the band lifting northward in time. Precip coverage may tend to diminish some later in the morning and into the afternoon as the initial moisture plume/feeder band gets drawn further up the coast, although some additional bands of showers/storms are likely to develop and swing through the region as we get into the daytime heating cycle. It's difficult to get too specific with pop timing/placement, but the overall forecast idea will be for high pops in the morning followed by a secondary increase through the afternoon. Of course, the biggest impact will be from the widespread heavy rainfall/flooding potential given the recent localized heavy rains that we have already seen and especially during the morning commute hours Tuesday. Overall (larger scale) rainfall amounts of 1 to 3 inches still appears to be a reasonable target given how quickly the deep moisture plume/feeder band slides up through the region. But some localized amounts in excess of 3 inches will likely occur. Am not inclined to hoist any type of flood watch product at this time. But a small handful of short-fused flood advisories will likely be needed late tonight and Tuesday. Along with the heavy rainfall threat, given the slight eastward shift in the TC storm track and increased low level flow, a window of stronger effective bulk shear and low level helicity values may creep north-northeastward into the SE Georgia counties and largely west of the I-95 corridor in South Carolina. Latest SPC outlooks keep the higher (marginal-slight) risks for severe just to our SW and W of our CWA through Tuesday, which is fine. But I suspect later shifts tonight and into tomorrow will need to keep an eye on storms. Precip chances/coverage/rainfall amounts will taper off somewhat for the Wednesday/Thursday timeframe, back to the typical tendency for increased chances in the afternoon. And after our relatively "cooler" stretch of weather, temperatures will rebound back closer to normal readings (upper 80s to around 90). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Subtropical larger scale ridging is expected to re-establish itself along the SE Atlantic coast into the Gulf of Mexico during the latter half of the week, although still projected to get flattened to some degree across the Deep South as stronger westerly flow/lowering mid level heights spread into the northern tier of states. Some rebounding of upper level heights/ridging may take shape across the eastern CONUS later in the weekend into early next week as the upper level ridge propagates westward a bit into the lower Mississippi River Valley. We lose the tap of deeper tropical moisture, which should bring lowering rain chances overall. That said, enough moisture remains across the SE in the presence of developing low level troughing through the central Carolinas into Georgia to keep periodic convection active in the coastal waters, and diurnally driven showers and storms inland. Temperatures will largely run around or perhaps slightly above climo highs/lows through the period. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Numerous showers will continue to roll through the terminals through the afternoon. Thus far we have only seen a few lightning strikes, mainly farther inland. Vsbys and ceilings will occasionally be reduced as showers move through. A bit of a lull in precip expected later this evening before a more substantial round of convection moves through from the southwest as TS Fred moves farther into the Gulf Coast states. Prevailing vsby and/or ceiling restrictions likely by daybreak Tuesday. Extended Aviation Outlook: Periodic flight restrictions will continue through the week owing to shower/thunderstorms, especially Tuesday into Tuesday night, as TC Fred migrates northward west of the region. && .MARINE... SE winds will strengthen a bit overnight as the gradient tightens between offshore high pressure and TS Fred well to the west. Conditions currently expected to remain just below advisory criteria though seas over the offshore GA waters could briefly reach 6 ft late tonight. Stronger southeasterly winds are anticipated for Tuesday into Tuesday night as TC Fred migrates up through far western/northwestern Georgia and into the eastern Tennessee Valley. Still some potential for 6 foot seas to develop in the outer Georgia waters Tuesday, although wind gusts and seas are expected to largely remain just below small craft advisory criteria, topping out in the 15 to 20 knot range with slightly higher gusts, and seas 3 to 5 feet. Winds weaken and veer more southwesterly for the remainder of the week with no significant concerns at this time. Rip Currents: Modest onshore flow, astronomical influences from the upcoming perigee, and the presence of some swell energy will combine to produce a moderate risk of rip currents at all beaches through Tuesday. && .HYDROLOGY... A few more rounds of heavy rainfall will impact southeast South Carolina and southeast Georgia into Tuesday night. Overall rainfall totals of 1 to 3 inches are expected through Tuesday night, with locally higher amounts likely. Heavy rainfall persisting over the same areas for extended periods may lead to minor flooding, especially in low-lying and poor drainage areas. A risk of flash flooding may develop in urban coastal areas such as Downtown Charleston if heavy rain falls around the times of high tide. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...TBA LONG TERM...TBA AVIATION...JRL/TBA MARINE...JRL/TBA HYDROLOGY...
Hazardous weather outlook, Aug 16, 3:45 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 345 PM EDT Mon Aug 16 2021 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 171945- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 345 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Heavy Rainfall: Scattered to numerous showers and thunderstorms will produce locally heavy rainfall through tonight across southeast Georgia and southeast South Carolina. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy Rainfall: A few more rounds of heavy rainfall will impact southeast South Carolina and southeast Georgia Tuesday into Tuesday night. Overall rainfall totals of 1 to 3 inches are expected through Tuesday night, with locally higher amounts likely. Heavy rainfall persisting over the same areas for extended periods may lead to minor flooding, especially in low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-171945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 345 PM EDT Mon Aug 16 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Heavy Rainfall: Scattered to numerous showers and thunderstorms will produce locally heavy rainfall through tonight across southeast Georgia and southeast South Carolina. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Heavy Rainfall: A few more rounds of heavy rainfall will impact southeast South Carolina and southeast Georgia Tuesday into Tuesday night. Overall rainfall totals of 1 to 3 inches are expected through Tuesday night, with locally higher amounts likely. Heavy rainfall persisting over the same areas for extended periods may lead to minor flooding, especially in low-lying and poor drainage areas. A risk of flash flooding may develop in urban coastal areas such as Downtown Charleston if heavy rain falls around the times of high tide. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-171945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 345 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 16, 2:29 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN 1 SSW SANDFLY 31.98N 81.08W
08/16/2021 M2.18 INCH CHATHAM GA MESONET
0221 PM HEAVY RAIN 3 NNE WHITE BLUFF 32.02N 81.11W
08/16/2021 M2.10 INCH CHATHAM GA MESONET
0222 PM HEAVY RAIN 1 SW WINDSOR FOREST 31.97N 81.14W
08/16/2021 M2.20 INCH CHATHAM GA MESONET
0223 PM HEAVY RAIN 3 NNE WHITE BLUFF 32.02N 81.11W
08/16/2021 M2.10 INCH CHATHAM GA MESONET
0227 PM HEAVY RAIN 2 N SAVANNAH 32.08N 81.09W
08/16/2021 M2.02 INCH CHATHAM GA PUBLIC
0228 PM HEAVY RAIN HUNTER ARMY AIRFIELD 32.01N 81.13W
08/16/2021 M1.96 INCH CHATHAM GA ASOS
&&
EVENT NUMBER CHS2100552
EVENT NUMBER CHS2100553
EVENT NUMBER CHS2100554
EVENT NUMBER CHS2100555
EVENT NUMBER CHS2100556
EVENT NUMBER CHS2100557Nearby
Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.